Winter Weather, Will
- When
- January 24, 3:30 AM CST to 12:00 PM CST
- Where
- Will forecast zone
- Property damage
- $500,000
- Reported by
- Broadcast Media
Freezing drizzle and pockets of freezing rain developed during the early morning hours of January 24th across portions of northeast Illinois in the Chicago Metro area, which quickly led to icy conditions on roadways. Several hundred accidents were reported across the southern and western suburbs of the Chicago area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Freezing drizzle and pockets of freezing rain developed during the early morning hours of January 24th across portions of northeast Illinois in the Chicago Metro area, which quickly led to icy conditions on roadways. Several hundred accidents were reported across the southern and western suburbs of the Chicago area. Several more vehicles spun off pavement into ditches. Numerous motorists abandoned their vehicles.
Three of the accidents resulted in fatalities. In Cook County, one person died in Tinley Park when a semi-tractor trailer came across the median and struck a car on LaGrange Road south of 175th Street. A second person was killed when a pick-up truck lost control onto the right shoulder and struck a semi-trailer on southbound Interstate 294 near Burr Ridge. In Kane County, a driver was killed in a crash involving three cars and a bus on Illinois Highway 31 north of Oak Street near North Aurora.
A 20 car pile up involving a semi occurred on Interstate 57 near 159th Street and was spread out over a quarter of a mile. A crash involving two semi trucks was reported on southbound Interstate 294 near Interstate 57. Numerous sections of Interstates and roadways were closed while accidents were cleared. In Hickory Hills, a car pulling into a gas station slid uncontrollably into a pump, knocking it onto another car, causing a small fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 24, 3:28 AM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 328 AM CST Wed Jan 24 2018 .SHORT TERM... 259 AM CST Through tonight... The main concern today is cloud cover trends and flurries/light snow potential. Regarding the flurries, short-wave disturbances noted on W/V imagery have been causing occasional flurries through the night and even some very patchy drizzle/mist at times. It also appears that there may be some airplane seeding going on near ORD which has reported briefly lower visibility down to 1-2 miles, and stronger radar echoes responsible seem to correlate with flight paths. The next short-wave is approaching the MS River from eastern IA and will translate across the area through mid day/early afternoon. Have kept occasional flurries mention during much of this time and gradually end it from the west and northwest later this morning. As previous AFD update mentioned, seeder feeder processes could assist despite drier layers noted on soundings. Brief periods of steadier light snow are possible that could knock down visibility slightly and even produce patchy dustings, but feel that for most of the time that occasional flurry mention will suffice for this activity. Expansive stratus deck noted on GOES-16 nightime microphysics RGB covers much of the region, with primary hole in OVC appearing to be over far NE IA, western WI and southeast MN and additional stratus extending back well west of this. It's uncertain that the patchy clearing of the low clouds will make it into the CWA and overall have trended more pessimistic with sky trends today. It appears the best chance for the low clouds to scatter to just mid clouds during daylight hours would be in the western and northwest CWA. Given the expectation of cloudy/mostly cloudy conditions much of the day, temperatures which have been held up overnight by the OVC should conversely struggle to rise today and cut back slightly by a degree or two from previous forecast, with still low-mid 30s forecast highs. Lower level flow will turn southwesterly tonight and strengthen, so do expect the stratus to finally lift northeast assuming it doesn't clear much during the day. Light southerly winds shouldn't be an impediment to some radiational cooling to low-mid 20s for most of the area. Coolest locations should be in northeast Boone, McHenry and Lake counties in the upper teens to around 20 due to the deeper snow cover in that area. Castro && .LONG TERM... 328 AM CST Thursday through Tuesday... Our up and down temperature roller coaster will continue through day 7. A warm front lifting north on Thursday, mostly sunny skies and stout warm advection is expected to support temperatures rising well into the 40s for much of the area. The possible noteworthy exception to this is for portions of far northern Illinois that have solid snow cover from Monday night. Since southerly winds should stay generally less than 10 mph and mixing won't be all that deep given strong inversion at 850 mb, high temperatures from northeast Boone across the northern half or 2/3 of McHenry and Lake counties stand to be limited to the mid to upper 30s. After a quiet and mild for late January Thursday night with strengthening southerly winds, Friday remains on track to be unseasonably mild with mostly sunny to partly cloudy skies. Southwest winds will become strong and gusty and in fact if mixing is deep enough, gusts up to 35 mph or even 40 mph are possible. Have continued with highs in the lower 50s across most of the area, perhaps slightly limited in areas with snow cover. Guidance continues to vary on the extent of light rain coverage with a southwest flow disturbance Friday night into Saturday, with operational ECMWF a bit more on the bullish side. There is however decent agreement on the rain focusing southeast of I-55, so maintained low-mid chance PoPs for central Illinois into parts of NW Indiana. Areas northwest could remain dry or mostly dry. The unseasonably mild conditions will continue Friday night into Saturday ahead of the next cold frontal passage, which will come through Saturday night. The models have trended back a bit stronger with the next cold shot driven by approach of strong ~1040 mb high arriving Sunday into Monday. Will also need to watch for magntitude of northern stream clipper type wave embedded in long wave trough, as some recent model runs, namely the ECMWF indicate light snow/snow shower potential with this outside of any lake effect snow which should be mainly east. Monday will feature near to slightly below normal high temperatures under the strong surface high, with the pendulum then briefly swinging back to above normal for Tuesday-Wednesday as the high shifts east. Beyond day 7, longer range guidance is pointing to the return of a predominantly colder pattern late next week. In the transition period, depending on how the surface and mid-upper pattern evolves, a wintry system is possible somewhere over the region. Castro && .AVIATION... For the 06Z TAFs... MVFR ceilings remain in place, and will persist through much of the morning until scattering out later today. Ceilings may bounce around this morning, but should see ceilings stay below 2kft in the near term. Did include a period of flurries for the TAFs beginning in the 11-12z time frame, and lasting through around midday. Light northwest winds will continue this morning, and then slowly become more westerly. With surface gradient relaxing later this evening, will see winds further diminish while becoming more southerly. Rodriguez && .MARINE... 126 AM CST Fairly tranquil weather on the lake the next couple days as a ridge of high pressure gradually moves across the region. Later Thursday night into Friday southerly winds will strengthen, with a period of southerly gales possible Friday, particularly northern Lake Michigan. Unseasonably mild air moving over cold lake will likely limit the magnitude of the winds some and may keep winds just shy of gale force over southern portions of the lake where stability issues will be greatest. A pair of cold fronts will move across the lake Friday night and then the second Saturday night. The stronger winds and more substantial cold air push will occur behind the second front later Saturday night into Sunday. - Izzi && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...Small Craft Advisory...IN nearshore waters until 9 AM Wednesday. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 235 PM CST Tue Jan 23 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 242045- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 235 PM CST Tue Jan 23 2018 /335 PM EST Tue Jan 23 2018/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...Tonight. Localized ice jam flooding will remain a threat on area rivers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Friday... Limited Non Thunderstorm Wind Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. && LMZ740>745-242045- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 235 PM CST Tue Jan 23 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. Hazardous Conditions for Small Craft are likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Hazardous Conditions for Small Craft are likely. Friday... Hazardous Conditions for Small Craft are likely. Sunday and Monday... Hazardous Conditions for Small Craft are likely. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-242045- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 235 PM CST Tue Jan 23 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gale force winds are likely Friday. && KMD Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Kane | 2018-01-24 | 41 | Male | Vehicle/Towed Trailer | Indirect |
| Winter Weather, Cook | 2018-01-24 | Male | Vehicle/Towed Trailer | Indirect | |
| Winter Weather, Cook | 2018-01-24 | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734905, 734906, 734908, 734909, 734910, 734911, 734912.